A study of 68 patients at the University of Wales College of Medicine found that those taking oral prednisolone (a steroid) or the high dose inhaled corticosteroids had significantly thinner skin at three sites tested than those receiving low dose inhaled steroids or the fourth control group receiving no treatment.The prednisolone group had a reduction in thickness of about a third; the high dose inhaled steroid group, a reduction of l5-l9 per cent. The problem was more pronounced in women.
"... the skin becomes thin, fragile, and transparent with loss of subcutaneous tissue, increased mobility, and purpura," said the report. "The skin is less resistant to trauma, and trivial injuries may cause surprisingly extensive tears."
These latest results join an ever lengthening list of side effects associated with inhaled steroids, including suppression of the hypothalmic, pituitary and adrenal glands, alteration of lipid (fat) metabolism , osteoporosis, and stunted growth in children.